Gauss-Chebyshev quadrature formulae for strongly singular integrals

Alexander M. Korsunsky

Research output: Contribution to journalArticlepeer-review

17 Citations (Scopus)


This paper presents some explicit results concerning an extension of the mechanical quadrature technique, namely, the Gauss-Jacobi numerical integration scheme, to the class of integrals whose kernels exhibit second order of singularity (i.e., one degree more singular than Cauchy). In order to ascribe numerical values to these integrals they must be understood in Hadamard's finite-part sense. The quadrature formulae are derived from those for Cauchy singular integrals. The resulting discretizations are valid at a number of fixed points, determined as the zeroes of a certain Jacobi polynomial. As in all Gaussian quadratures, the final quadrature formulae involve fixed nodal points and provide exact results for polynomials of degree 2n - 1, where n is the number of nodes. These properties make this approach rather attractive for applications to fracture mechanics problems, where often numerical solution of integral equations with strongly singular kernels is the objective. Numerical examples of the application of the Gauss-Chebyshev rule to some plane and axisymmetric crack problems are given.

Original languageEnglish
Pages (from-to)461-472
Number of pages12
JournalQuarterly of Applied Mathematics
Issue number3
Publication statusPublished - Sep 1998
Externally publishedYes


Dive into the research topics of 'Gauss-Chebyshev quadrature formulae for strongly singular integrals'. Together they form a unique fingerprint.

Cite this